Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 41, NWS La Crosse, WI

May 18, 2022Taylor County, Wisconsin

NWS La Crosse, WI issued this severe thunderstorm warning at May 18, 2022, 7:51 PM CDT for Taylor County, Wisconsin. It was in force for 24 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 18, 2022, 7:51 PM CDT (00:51 UTC)
Expired
May 18, 2022, 8:15 PM CDT
In force
24 min
Issued by
NWS La Crosse, WI
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Taylor County, WI

The radar

The La Crosse radar (KARX), 168 km from the middle of the area, began a volume at 00:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 18, 8:03 PM CDTHAIL 0.884 E Perkinstown, WI
May 18, 8:12 PM CDTHAIL 0.252 Sse Medford, WI

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 0.9 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2022-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2022-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1272 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
74 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

329 
WUUS53 KARX 190051
SVRARX
WIC119-190115-
/O.NEW.KARX.SV.W.0041.220519T0051Z-220519T0115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service La Crosse WI
751 PM CDT Wed May 18 2022

The National Weather Service in La Crosse has issued a

* Severe Thunderstorm Warning for...
  Central Taylor County in north central Wisconsin...

* Until 815 PM CDT.

* At 751 PM CDT, a severe thunderstorm was located 10 miles northwest
  of Medford, moving east at 70 mph.

  HAZARD...Quarter size hail.

  SOURCE...Trained weather spotters.

  IMPACT...Damage to vehicles is possible.

* This severe thunderstorm will be near...
  Medford around 800 PM CDT.

Other locations impacted by this severe thunderstorm include North
Twin Lake, Highway 13 And County Road M, The Taylor County Airport,
Stetsonville, Perkinstown, Highway M And Joe Martin Road and Esadore
Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4526 9005 4512 9004 4512 9020 4506 9020
      4512 9068 4530 9064
TIME...MOT...LOC 0051Z 277DEG 63KT 4520 9055 

HAIL THREAT...OBSERVED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH

$$

Shea
2 follow-up statements
327 
WWUS53 KARX 190059
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
759 PM CDT Wed May 18 2022

WIC119-190115-
/O.CON.KARX.SV.W.0041.000000T0000Z-220519T0115Z/
Taylor WI-
759 PM CDT Wed May 18 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR CENTRAL TAYLOR COUNTY...

At 758 PM CDT, a severe thunderstorm was located 8 miles west of 
Medford, moving east at 45 mph. Another strong storm may move into 
western ends of the county around 810 pm with a hail threat.

HAZARD...Quarter size hail.

SOURCE...Trained weather spotters.

IMPACT...Damage to vehicles is possible.

This severe storm will be near...
  Donald around 810 PM CDT.
  Medford around 810 PM CDT.

Other locations impacted by this severe thunderstorm include North
Twin Lake, Highway 13 And County Road M, The Taylor County Airport,
Stetsonville, Perkinstown, Highway M And Joe Martin Road and Esadore
Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move inside as these storms pass through the 
area.

&&

LAT...LON 4526 9005 4512 9004 4512 9020 4506 9020
      4512 9068 4530 9064
TIME...MOT...LOC 0058Z 282DEG 37KT 4517 9052 

HAIL THREAT...OBSERVED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH

$$

Shea
643 
WWUS53 KARX 190108 CCA
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
808 PM CDT Wed May 18 2022

WIC119-190130-
/O.COR.KARX.SV.W.0041.000000T0000Z-220519T0115Z/
Taylor WI-
808 PM CDT Wed May 18 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR CENTRAL TAYLOR COUNTY...

At 808 PM CDT, a severe thunderstorm was located over Medford, 
moving east at 45 mph. Another stronger storm may move into the 
Gilman area in the western end of the county during the next 10 
minutes.

HAZARD...Quarter size hail.

SOURCE...Trained weather spotters.

IMPACT...Damage to vehicles is possible.

This severe thunderstorm will remain over mainly rural areas of
central Taylor County, including the following locations... North
Twin Lake, Highway 13 And County Road M, The Taylor County Airport,
Stetsonville, Perkinstown, Highway M And Joe Martin Road and Esadore
Lake.

LAT...LON 4526 9005 4512 9004 4512 9020 4506 9020
      4512 9068 4530 9064
TIME...MOT...LOC 0059Z 280DEG 48KT 4517 9052 

HAIL THREAT...OBSERVED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH

$$

Shea

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 6:32 PM CDT, 1 hour 19 minutes earlier.

Area forecast discussion, May 18, 6:32 PM CDT, 1 hour 19 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
632 PM CDT Wed May 18 2022

.DISCUSSION...(This evening through Wednesday)
Issued at 237 PM CDT Wed May 18 2022

Key Messages:

 - Severe storms possible Thursday

 - Cooler through the weekend

Precipitation Overnight...

Tonight, a shortwave will pass to the north of the area, bringing
precipitation chances to central and northern Wisconsin this
evening. Should primarily be rain showers, though with some
available CAPE, thunderstorms are not out of the question. The
showers will move out of the area tonight as the shortwave leaves
the area.

Storm Chances Late Thursday through Friday...

Southwesterly warm air advection on Thursday will increase 850 mb
temperatures to 13-19 C, thus increasing surface temps to the mid
70s and low 80s across the area. 850 mb moisture advection also
increases Thursday, with about 1.4-1.7 inches PWAT available, which
is above the 90th percentile for this time of year, according to SPC
sounding climatologies. GFS is more excited about the moisture
transport than the EC and also pushes higher moisture further north.
The RAP suggests the greatest magnitude of moisture transport,
peaking Thursday night. The models generally agree on the axis of
highest moisture transport being located from northeast Iowa toward
northcentral Wisconsin.

A surface low pressure system to the northwest will bring a front
across the area late Thursday afternoon. The warm front will align
with the strongest moisture transport and warm air advection, thus
creating a favorable area for storm initiation. CAMs suggest the
precip would begin to affect the area late Thursday afternoon or
Thursday evening. Recent HRRR runs are more excited about the precip
than the RAP and also suggest a narrower band of stronger
precipitation that moves east across the area.

Model soundings continue to suggest that capping Thursday morning
and afternoon should keep strong storms from realizing until later
in the day when the cap erodes due to more daytime heating. Once the
cap erodes, however, storms could become surface-based. RAP
soundings suggest upwards of 3000 J/kg SBCAPE Thursday night. Steep
lapse rates in model soundings combined with these high SBCAPE
values favor large hail and damaging wind to occur with the storms.
There is also a strong deep-layer shear of about 50+ knots; low-
level shear will increase as a low-level jet strengthens, which
could realize tornadoes if storms are able to tap into the shear.
SPC has included our area in an Enhanced/Slight risk for tomorrow
with a 30% hatched for hail. Storm total rain amounts look to range
from 0.3 to just under 1 inch, with the highest amounts in SE
Minnesota and central Wisconsin.

After this primary round of precipitation, more storms or showers
could develop along the cold front as it passes over the area.
However, CAPE values decrease later in the night and a nighttime
inversion could be difficult to overcome to produce more strong
storms.

Cooler Conditions Over the Weekend...

In wake of the cold front heading into the weekend, cooler
conditions are anticipated with a broad upper-level trough moving in
from the west. Temperatures at 850 mb dip into the single digits
would be near 2 standard deviations below the climatological mean
for this time of year. The NAEFS and ECMWF ENS would place these
values in the lowest 1 to 2.5 percentile. Overnight low temperatures
in the mid 30s to low 40s are possible Saturday and Sunday mornings.
If sky cover remains mostly clear in the overnight hours, even lower
temperatures could be realized.

While the end of the weekend will likely be rain free, widespread
chances for rainfall returns Monday night. Will stick with the
blended model guidance as models diverge on any one solution with
multiple waves progressing through a near zonal flow with some
solutions even showing a deepening trough over the western CONUS by
mid-week.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 629 PM CDT Wed May 18 2022

VFR conditions persist for the 19.00-24Z TAF period. Convective
activity this evening expected to remain north of both TAF sites.
Tomorrow, a warm front advects southwest to northeast across the
forecast area. Confidence for storms along the nose of this low
level warm air advection remains low during the afternoon.
Therefore, have not included in the TAFs at this time, however,
wise to remain cognizant of the possibility as forecast hour
decreases. Strong to severe storms more likely towards the end of
the forecast period,

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&

DISCUSSION...Dahl/Peters
AVIATION...JAR
Hazardous weather outlook, May 18, 6:45 AM CDT, 13 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
645 AM CDT Wed May 18 2022

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-191545-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
645 AM CDT Wed May 18 2022

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.

.DAY ONE...Today and Tonight

Isolated thunderstorms are possible this evening. Should storms
develop, a strong storm could develop north of I94 with hail and
gusty winds.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Strong to severe thunderstorms are possible Thursday evening into
Thursday night. The main threats include large hail and damaging
winds. Areas of locally heavy rain possible as well.

.SPOTTER INFORMATION STATEMENT...

Storm spotter activation may be needed Thursday afternoon and
Thursday night.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

Zapotocny

nofwd

In the hours before

Special weather statement, May 18, 5:43 PM CDT, 2 hours 8 minutes before
Special Weather Statement
National Weather Service La Crosse WI
543 PM CDT Wed May 18 2022

WIZ017-190015-
Taylor WI-
543 PM CDT Wed May 18 2022

...Strong thunderstorms could impact parts of Taylor County this
evening...

Thunderstorms continue to develop and intensify over northwest
Wisconsin. These storms are tracking southeast at 45 mph and could
impact parts of north central Wisconsin, including Taylor County,
early this evening.

HAZARD...Wind gusts up to 50 mph and lightning.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you have outdoor plans this evening, including camping or
fishing, be alert for these storms. Think about shelter options and
if they move into your immediate area, get inside a building.

&&

LAT...LON 4512 9004 4512 9020 4503 9020 4503 9092
      4538 9092 4538 9004
TIME...MOT...LOC 2240Z 294DEG 41KT 4554 9233

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Shea
Special weather statement, May 18, 7:00 PM CDT, 51 minutes before
Special Weather Statement
National Weather Service La Crosse WI
700 PM CDT Wed May 18 2022

WIZ017-190100-
Taylor WI-
700 PM CDT Wed May 18 2022

...Strong thunderstorms could impact parts of Taylor County early
this evening...

A line of thunderstorms extended from Rice Lake to near Phillips and
gradually shifting southeast early this evening. These storms have a
history of producing gusty winds and hail at times.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
  Westboro and Rib Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you have outdoor plans this evening, including school sports,
fishing, or camping, watch for approaching storms and have a shelter
idea in mind.

&&

LAT...LON 4512 9004 4512 9020 4503 9020 4503 9092
      4538 9092 4538 9004
TIME...MOT...LOC 2357Z 307DEG 27KT 4551 9041 4529 9103

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Shea
Local storm report, May 18, 7:41 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
741 PM CDT WED MAY 18 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0735 PM     HAIL             2 N GILMAN              45.20N 90.81W
05/18/2022  E0.75 INCH       TAYLOR             WI   PUBLIC

&&

JAR
Local storm report, May 18, 7:51 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
751 PM CDT WED MAY 18 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 PM     HAIL             3 SSW HANNIBAL          45.22N 90.81W
05/18/2022  M1.00 INCH       TAYLOR             WI   PUBLIC

&&

JAR

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 18, 7:00 PM CDTSpecial Weather StatementARXTaylor60 min
May 18, 8:12 PM CDTSevere Thunderstorm WarningARXTaylor37 min
May 18, 8:42 PM CDTSevere Thunderstorm WarningARXClark33 min
May 18, 9:03 PM CDTSpecial Weather StatementARXBuffalo, Clark, Jackson, Trempealeau72 min
May 19, 9:08 AM CDTRiver Flood WatchARXBuffalo49 hr

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.